Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Topeka, KS

March 8, 2002Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2002, 9:25 PM CST for Shawnee County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 9:25 PM CST (03:25 UTC)
Expired
Mar 8, 2002, 10:00 PM CST
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

What was reported inside it

TimeReportWhereRemark
Mar 8, 9:40 PM CSTThunderstorm Wind 65 ETopeka, KSStrong downburst winds damaged 40 cars at a dealership in Topeka. Roof damage was also noted at the dealership salesroom.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:00 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 8, 9:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.7
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090325
SVRTOP
KSC177-090400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1000 PM CST

* AT 922 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF SILVER LAKE...OR ABOUT 13
  MILES WEST OF TOPEKA...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  TOPEKA
  ROSSVILLE

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS THUNDERSTORM. 
TAKE COVER IN A SUBSTANTIAL BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3900 9567 3890 9578 3889 9593 3908 9593
          3912 9603 3920 9601 3921 9559 3906 9562

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:46 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 8, 4:46 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
        OF A LINE FOR CONCORDIA TO WASHINGTON.
        WIND ADVISORY ALL OF CWA TONIGHT

FXUS63 KTOP 082246 RRA
AFDTOP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
       NW OF A LINE FOR CONCORDIA TO WASHINGTON.
       WIND ADVISORY ALL OF CWA TONIGHT.

In the hours before

Local storm report, Mar 8, 8:02 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    MANCHESTER                KS    .75 INCH HAIL
03/08/02   DICKINSON
Local storm report, Mar 8, 8:10 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    WAKEFIELD                 KS    .75 INCH HAIL
03/08/02   CLAY
Local storm report, Mar 8, 8:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0836 PM    HERINGTON                 KS    .75 INCH HAIL
03/08/02   DICKINSON
Local storm report, Mar 8, 9:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    2 W COUNCIL GROVE         KS    .75 INCH HAIL
03/08/02   MORRIS
Local storm report, Mar 8, 9:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    MANHATTAN                 KS    NON TSTM WINDS
03/08/02   RILEY                           60 MPH NON TSTM WINDS.
                                           NORTH PART OF THE CITY,
                                           AT THE FIRE DEPT.

0834 PM    WAMEGO                    KS    NON TSTM WINDS
03/08/02   POTTAWATOMIE                    58 MPH NON TSTM WINDS.

0834 PM    PAXICO                    KS    NON TSTM WINDS
03/08/02   WABAUNSEE                       70 MPH NON TSTM WINDS.
                                           LARGE TREE LIMBS DOWN

0905 PM    DELIA                     KS    WIND DAMAGE
03/08/02   JACKSON                         SIDING BLOWN OFF HOUSE
Local storm report, Mar 8, 9:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    WILLARD                   KS    NON TSTM WINDS
03/08/02   SHAWNEE                         60 MPH NON TSTM WINDS.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:19 PM CSTSevere Thunderstorm WarningTOPClay, Cloud26 min
Mar 8, 7:34 PM CSTSevere Thunderstorm WarningTOPDickinson41 min
Mar 8, 7:57 PM CSTSevere Thunderstorm WarningTOPClay33 min
Mar 8, 8:25 PM CSTSevere Thunderstorm WarningTOPMorris50 min
Mar 8, 9:24 PM CSTSevere Thunderstorm WarningTOPLyon21 min
Mar 8, 9:45 PM CSTSevere Thunderstorm WarningTOPOsage30 min
Mar 8, 9:48 PM CSTSevere Thunderstorm WarningTOPLyon27 min
Mar 8, 10:06 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin39 min
Mar 8, 10:10 PM CSTSevere Thunderstorm WarningTOPOsage35 min
Mar 8, 10:45 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.